Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Des Moines, IA

July 2, 2019Webster County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 2, 2019, 8:31 PM CDT for Webster County, Iowa. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2019, 8:31 PM CDT (01:31 UTC)
Expired
Jul 2, 2019, 11:30 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Webster County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:35 PM CDTHEAVY RAIN 4.51 Sse Fort Dodge, IAPUBLIC RAIN GAUGE REPORT VIA SOCIAL MEDIA.
Jul 2, 8:40 PM CDTFLASH FLOODFort Dodge, IAEMERGENCY MANAGER RELAYED THAT A FEW HOME OWNERS NEAR 4TH AVE S AND 15TH ST HAD WATER IN THEIR BASEMENTS, ABOUT WAIST DEEP. TIME ESTIMATED.
Jul 2, 8:52 PM CDTHEAVY RAIN 2.45Fort Dodge, IAMEASURED BY HOME WEATHER STATION ALONG N 15TH ST.
Jul 2, 8:55 PM CDTHEAVY RAIN 2.6Lehigh, IAPUBLIC REPORTED HEAVY RAINFALL OF 2.6 INCHES, VIA SOCIAL MEDIA.
Jul 2, 9:00 PM CDTHEAVY RAIN 2.231 W Fort Dodge, IARAIN GAUGE MESONET STATION FODI4 ALONG THE DES MOINES RIVER.
Jul 2, 9:01 PM CDTHEAVY RAIN 31 S Fort Dodge, IAPUBLIC REPORTED HEAVY RAINFALL OF ABOUT 3 INCHES, VIA PICTURE OF RAIN GAGE ON SOCIAL MEDIA.
Jul 2, 9:01 PM CDTHEAVY RAIN 3Fort Dodge, IAWHO TV VIEWER REPORT VIA SOCIAL MEDIA.
Jul 2, 9:45 PM CDTHEAVY RAIN 3.81 Ene Fort Dodge, IAPUBLIC RAIN GAUGE REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1854 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WGUS53 KDMX 030131
FFWDMX
IAC187-030430-
/O.NEW.KDMX.FF.W.0015.190703T0131Z-190703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
831 PM CDT Tue Jul 2 2019

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Webster County in central Iowa...

* Until 1130 PM CDT.

* At 828 PM CDT, emergency management reported thunderstorms
  producing heavy rain across the warned area. Up to two inches of 
  rain have already fallenin spots. Flash flooding is expected to 
  begin shortly. The Webster County Emergency Manager reported 
  flooded streets and water approaching houses that he has not 
  recalled seeing in the past. Urban areas of Fort Dodge will be 
  particularly affected.

* Some locations that will experience flooding include...
  Fort Dodge, Fort Dodge Regional Airport, Coalville, Otho, Lehigh,
  Duncombe, Callender, Barnum, Vincent, Moorland, Clare, Woodman
  Hollow State Park, Dolliver Memorial State Park, Lizard Creek State
  Recreation Area and Brushy Creek St Recreation Area.

Additional rainfall amounts of an additional inch or more are 
possible in the warned area through 930 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4259 9397 4247 9397 4247 9395 4231 9393
      4233 9440 4247 9440 4247 9442 4259 9444

$$

Small
3 follow-up statements
163 
WGUS73 KDMX 030223
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
923 PM CDT Tue Jul 2 2019

IAC187-030430-
/O.CON.KDMX.FF.W.0015.000000T0000Z-190703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-
923 PM CDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
WEBSTER COUNTY...

At 914 PM CDT, the public, emergency management, and law enforcement 
reported flash flooding occurring across many sections of Fort Dodge 
with up to three inches of rain already fallen. Flash flooding is 
occurring with widespread significant street flooding with multiple 
reports of stalled vehicles and water to houses.

Some locations that will experience flooding include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Otho, Lehigh,
Duncombe, Callender, Barnum, Vincent, Moorland, Clare, Woodman Hollow
State Park, Dolliver Memorial State Park, Lizard Creek State
Recreation Area and Brushy Creek St Recreation Area.

The good news is that only patchy light rain lingers, and conditions 
have begun to improve, so the water levels and flooding should begin 
subsiding over the next few hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4259 9397 4247 9397 4247 9395 4231 9393
      4233 9440 4247 9440 4247 9442 4259 9444

$$

Small
649 
WGUS73 KDMX 030341
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1041 PM CDT Tue Jul 2 2019

IAC187-030430-
/O.CON.KDMX.FF.W.0015.000000T0000Z-190703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-
1041 PM CDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
WEBSTER COUNTY...

At 1035 PM CDT, several manual and automated rain gauge reports 
indicated heavy rains from two to four inches or more fell over the 
warned area in under two hours earlier this evening. The rains have 
ended and conditions should continue to slowly improve, but flooding 
of several streets continues with standing water.

The Webster County emergency manager also reported that water had 
entered a few homes via basement windows resulting in waste deep 
water in the their basement near 4th avenue south and 15th street.

Some locations that will experience flooding include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Otho, Lehigh,
Duncombe, Callender, Barnum, Vincent, Moorland, Clare, Woodman Hollow
State Park, Dolliver Memorial State Park, Lizard Creek State
Recreation Area and Brushy Creek St Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4259 9397 4247 9397 4247 9395 4231 9393
      4233 9440 4247 9440 4247 9442 4259 9444

$$

Small
050 
WGUS73 KDMX 030426
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1126 PM CDT Tue Jul 2 2019

IAC187-030435-
/O.EXP.KDMX.FF.W.0015.000000T0000Z-190703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-
1126 PM CDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING FOR WEBSTER COUNTY WILL EXPIRE AT 1130 PM
CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4259 9397 4247 9397 4247 9395 4231 9393
      4233 9440 4247 9440 4247 9442 4259 9444

$$

REV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:19 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 2, 7:19 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
719 PM CDT Tue Jul 2 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 344 PM CDT Tue Jul 2 2019

Synoptic Overview:

Large scale mid and upper level flow to remain relatively benign and
zonal for much of the weak but several embedded shortwaves will work
their way through, and that will bring chances for rain showers and
thunderstorms frequently this week. Warm-moist airmass could lead to
heavy rain in areas, especially with any localized enhancements that
increase the efficiency of any storm clusters.

Tuesday Afternoon and Evening:

Weak ripple at H5 and quasi-stationary boundary over Iowa has
provided just enough forcing through the afternoon to aid in the
development of cumulus clouds and a few light rain showers and weak
thunderstorms. With weak 0-6 km flow (20 kts or less), any
convection that has initiated has had nothing to organize it. Hi-res
guidance favors slow southward movement of the boundary throughout
this afternoon and into the evening. This will continue to provide
some lift and will be the focus point for any rain shower and
thunderstorm activity this evening. Even with the cloud cover this
afternoon, there will be enough breaks to allow for plenty of
insolation for boundary-layer destabilization late this afternoon.
GFS, NAM, and HREF all pinpoint areas between Interstate 80 and
Highway 20 with greatest SBCAPE, in the ballpark of 3000 to 4000
J/kg. A quick peak at model soundings also shows low-level lapse
rates ~8.5 K/km late this afternoon into the evening. With no
appreciable CIN, updraft development will not be all too hard to
come by, but as previously mentioned will be hard to organize in a
weak shear environment and limits the severe threat. CAMs are in
favor of convection initiation ~21z this afternoon and continuing
through about midnight, and keeps it very scattered between
Interstate 80 and Hwy 20, about where the greatest instability will
setup this evening ahead of the boundary. SPC SWODY1 keeps central
Iowa in a Marginal Risk. If the steep lapse rates are fully
realized, the thermodynamic profile appears to favor storms that
could experience decent precipitation loading for wet downburst
occurrence with a few storms, thus primarily looking at high winds
if any severe threat is to materialize this evening. Locally heavy
rainfall is possible with some storms with PWATS ranging between 1
to 2 inches across most of the CWA.

Wednesday:

The next perturbation sliding through the relatively zonal mid-level
flow rolls through during the afternoon, while surface trough
extends across the Plains into the upper Midwest. Ahead of this, low-
level flow turns southerly keeping the warm-moist airmass in place
Wednesday afternoon. Boundary likely will not alter its position too
much throughout the afternoon. Southerly flow will continue to keep
temperatures warm, though some uncertainty could be introduced to
Wednesday's high temperatures if any of Tuesday night's storms leave
cloud clover lingering during peak heating. Regardless, unstable
airmass should be able to redevelop with WAA. The overall
environment will be able to support airmass thunderstorm development
by late afternoon once again. ECMWF/NAM place SBCAPE between 2000 to
3000 J/kg across most of Iowa while keeping higher values over
Nebraska and Kansas. 12z GFS attempts to put a a narrow axis of 4500
J/kg SBCAPE from Council Bluffs northeast through Fort Dodge to
Mason City, but currently remains an outlier. As with Tuesday, 0-6
km flow is weak, thus with little shear any convection will have
difficulty realizing any organization, thus severe threat again will
be minimal.

Extended:

The short-waves will continue to roll through during the remainder
of this week and into the weekend. Most of central and southern Iowa
are looking at least slight chances for thunderstorms for most of
the week. Temperatures will remain in the upper 80s to lower 90s for
afternoon high temperatures, and several spots will not drop much
below 70 degrees until this weekend, meaning that the 4th of July
Holiday will we rather hot outside, with precipitation possible at
some point during the day. Over the weekend will be when the next
break from the warm air comes, as flow shifts northwesterly. While
there will be brief dry periods, there are no extended time periods
in which there is 0 POP in the forecast.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 719 PM CDT Tue Jul 2 2019

Two main concerns of impact to aviation will be the broad area of
ongoing convection across central IA currently and the potential
for areas of fog to develop early Wednesday morning. Thunderstorms
had circumvented terminals earlier this afternoon. That changed at
around 00z, as FOD, DSM, and ALO began to see impacts from this
activity. IFR visibilities are expected for a brief time at these
locations within the heaviest rain shafts. This activity will
continue to be possible at least thru 02z, before diminishing in
coverage. Attention then turns to fog potential likely around the
08-13z timeframe. For now have kept mention to FOD and ALO. Will
re-evaluate as new information flows in this evening. Another
round of thunderstorms will be possible after 20z Wednesday. Will
evaluate potential mention for the 06z TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...Hahn
Hazardous weather outlook, Jul 2, 3:41 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
341 PM CDT Tue Jul 2 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-032045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
341 PM CDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected the remainder of the
afternoon and evening. Isolated severe storms are possible with
quarter sized hail and 60 mph winds.  Locally heavy rainfall will
also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances persist intermittently throughout the week.
Isolated severe storms and locally heavy rainfall will be possible
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through the week.

In the hours before

Special weather statement, Jul 2, 4:30 PM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
430 PM CDT Tue Jul 2 2019

IAZ026>028-033>039-044>050-057>062-070-022330-
Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Including the cities of Hampton, Parkersburg, Clarksville,
Shell Rock, Greene, Aplington, Allison, Dumont, Waverly,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center,
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls,
Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama,
Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center,
Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton,
Grinnell, and Atlantic
430 PM CDT Tue Jul 2 2019

...Strong Thunderstorms Expected Late This Afternoon...

Scattered thunderstorms will continue over portions of central
Iowa late this afternoon. Most of the storms will remain below
severe limits, but isolated storms may be strong to severe with
large hail and damaging winds.

People with outdoor activities should monitor the weather closely
for rapidly changing conditions as some of the storms have been
intensifying rather quickly.

Small
Special weather statement, Jul 2, 6:27 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
627 PM CDT Tue Jul 2 2019

IAZ023>028-033>039-044>050-057>062-070>075-030130-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, and Oskaloosa
627 PM CDT Tue Jul 2 2019

...Strong Thunderstorms Continue across Central Iowa through the
Early Evening Hours...

Scattered thunderstorms will continue to affect much of central
Iowa into the early evening hours. The storms will generally be
slow moving and may produce locally heavy rains with ponding water
on roads and low visibilities. Some of the heavier rains may
affect the Waterloo area, especially southern portions.

They will be quite isolated, but a few stronger storms may also
produce gusty winds up to 50 mph and up to quarter sized hail.

The thunderstorms should diminish in intensity by 8pm or 9pm.

Small
Special weather statement, Jul 2, 8:19 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
819 PM CDT Tue Jul 2 2019

IAZ025-034-035-030215-
Wright IA-Calhoun IA-Webster IA-
819 PM CDT Tue Jul 2 2019

...Additional Heavy Rains Entering Fort Dodge...

At 817 PM CDT, Doppler radar was tracking slow moving strong
thunderstorms near Fort Dodge and other nearby areas of Webster
County, moving northeast at 10 mph.

Pea size hail, winds in excess of 40 mph and rainfall amounts of 1
to 2 inches per hour will be possible with this storm. This will
likely lead to continued urban flooding with ponding water on roads
and highways. Slow down to avoid hydroplaning and do not drive
through standing water.

Locations impacted include...
Fort Dodge, Gowrie, Fort Dodge Regional Airport, Dayton, Stratford,
Coalville, Badger, Otho, Lehigh, Duncombe, Callender, Farnhamville,
Harcourt, Barnum, Vincent, Moorland, Clare, Woodman Hollow State
Park, Dolliver Memorial State Park and Lizard Creek State Recreation
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4266 9394 4256 9394 4256 9397 4247 9397
      4247 9394 4226 9394 4221 9440 4263 9444
      4264 9420 4264 9397 4266 9397
TIME...MOT...LOC 0117Z 239DEG 10KT 4242 9420

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:19 PM CDTSpecial Weather StatementDMXWebster56 min
Jul 3, 1:25 PM CDTRiver Flood WarningDMXEmmet69 hr
Jul 3, 2:11 PM CDTFlash Flood WatchDMXAudubon, Boone, Calhoun, Carroll, Crawford, Dallas and 11 more7 hr
Jul 3, 2:32 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene28 min
Jul 3, 2:36 PM CDTSevere Thunderstorm WarningDMXAudubon24 min
Jul 3, 3:09 PM CDTSevere Thunderstorm WarningDMXBoone, Greene36 min
Jul 3, 3:21 PM CDTFlash Flood WarningDMXBoone, Greene6 hr
Jul 3, 3:39 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk36 min
Jul 3, 4:01 PM CDTFlash Flood WarningDMXBoone, Story6 hr
Jul 3, 5:31 PM CDTSevere Thunderstorm WarningDMXHancock22 min
Jul 3, 6:21 PM CDTSevere Thunderstorm WarningDMXTaylor24 min

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.